MAUDE Adverse Event Report: COOK INC COOK SPECTRUM TURBO-JECT; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC COOK SPECTRUM TURBO-JECT; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number N/A
Medical Device Problem Code Complete Blockage (1094)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/24/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device name: turbo-ject® double lumen minocycline/rifampin over-the-wire power-injectable picc.Occupation: ir lead tech.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that blood return was unable to be obtained from a turbo-ject® double lumen minocycline/rifampin over-the-wire power-injectable picc within 12 hours of initial placement.The device was used for central venous pressure monitoring and was serving as a replacement for a previous device, reported under patient identifier (b)(6).As a result of not being able to obtain blood return from the line, the device was removed and replaced with a competitor device through the existing access point.During device removal, it was noted that the device had "looped on itself" in the upper arm, potentially resulting in not being able to obtain blood return.At this time, the patient was described as "unstable".The device had been secured properly and did not become dislodged at any point during placement or exchange.Fluoroscopy showed the device in the middle chest for this device.No other adverse effects to the patient have been reported.
 
Event or Problem Description
In additional information received on 21apr2021, it was reported that catheter maintenance protocol included dressing changes every 7 days, cap changes and a heparin lock when not in use.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: an issue was reported with a turbo-ject® double lumen minocycline/rifampin over-the-wire power-injectable picc (upicds-4.0-ct-nt-abrm-1111) from lot 13755487 the picc was placed on (b)(6) 2021.The lumen with the white hub experienced a lack of blood return on (b)(6) 2021 and the device was removed and exchanged for a bard catheter on the same date.Cook became aware of this event upon being notified by (b)(6) hospital.The patient reportedly experienced no adverse effects as a result of this incident.A review of the complaint history, device history record, instructions for use (ifu), and quality control procedures was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document based investigation evaluation was performed.The device master record (dmr) was reviewed and sufficient controls are in place to detect this failure mode prior to release.The product¿s design history file (dhf) has controls in place to address the failure.A review of the device history record (dhr) showed no nonconformances.A database search revealed one other complaint for the same failure mode under this lot number at the time of this investigation.Additional potentially related lots were reviewed and no additional complaints were noted from these lots.The device is shipped with instruction for use (ifu) which provides the following information to the user related to the reported failure mode: warnings ¿ catheter tip position should be verified by x-ray and monitored on a routine basis.Periodic lateral view x-ray is suggested to assess tip location in relation to vessel wall.Tip position should appear to be parallel to vessel wall.Precautions ¿ if lumen flow is impeded, do not force injection or withdrawal of fluids.Notify attending physician immediately.Catheter maintenance catheter entry site must be prepared and maintained in a manner consistent with standard procedure for central venous catheterization.After catheter placement and prior to use, tip position and lumen patency should be confirmed by free aspiration of venous blood.If blood is not freely aspirated, catheter tip position should be immediately reevaluated by physician.If catheter is not to be used immediately, its lumen should be maintained by continuous saline or heparinized saline drip or locked with heparinized saline solution.Note: if microclave or other needleless adapters approved for saline only lock are used, saline only catheter lock may be used.Catheter heparinization should be determined by institutional protocol and clinical judgement.Heparin lock should be reestablished after every use, every 24 hours, or in accordance with the approved facility protocol if catheter is unused.Before using catheter lumen already locked with heparin, lumen should be flushed with twice the indicated lumen volume using normal saline.Lumen should be flushed with normal saline between administration of different infusates.After use, lumen should again be flushed with twice the indicated lumen volume using normal saline before reestablishing heparin lock.The information provided upon review of the dmr, ifu, dhr, and dhf suggests that the device was manufactured to specification, and that there are no nonconforming devices in house or out in the field.There are many potential factors that may have contributed to the device failure including placement site of the device and general activity.The distal tip of the catheter may have migrated during its indwelling, potentially to a vessel wall which would have blocked blood return.General activity by the patient and/or attending employees may have also contributed displacement of the device.The customer stated the catheter had looped on itself, which could have contributed to the device failure.However, neither of these causes can be confirmed with certainty.Based on the information provided and the results of the investigation, it was concluded that component failure unrelated to manufacturing or design deficiencies contributed to the event.The appropriate internal personnel have been notified.Per the risk assessment, no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
COOK SPECTRUM TURBO-JECT
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key11681135
Report Number1820334-2021-01149
Device Sequence Number11550805
Product Code LJS
UDI-Device Identifier00827002345485
UDI-Public(01)00827002345485(17)221228(10)13755487
Combination Product (Y/N)Y
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K133634
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative,company representati
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/28/2022
Device Model NumberN/A
Device Catalogue NumberUPICDS-4.0-CT-NT-ABRM-1111
Device Lot Number13755487
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 04/21/2021
Supplement Date Received by Manufacturer04/21/2021
02/21/2022
Initial Report FDA Received Date04/16/2021
Supplement Report FDA Received Date04/22/2021
03/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/09/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age12 YR
Patient SexMale
Patient Weight100 KG